|Year : 2020 | Volume
| Issue : 2 | Page : 129-130
Lupus erythematosus/lichen planus overlap syndrome in a breast cancer patient receiving aromatase inhibitor: A case report and review of the literature
Hsing-San Yang1, Bryan Edgar K Guevara2, Kuo-Ting Lee3, Cheng-Lin Wu4, Julia Yu-Yun Lee1, Chao-Kai Hsu5
1 Department of Dermatology, National Cheng Kung University Hospital, College of Medicine, National Cheng Kung University, Tainan, Taiwan
2 Department of Dermatology, National Cheng Kung University Hospital, College of Medicine, National Cheng Kung University, Tainan, Taiwan; Department of Dermatology, Southern Philippines Medical Center, Davao, Philippines
3 Department of Surgery, National Cheng Kung University Hospital, College of Medicine, National Cheng Kung University, Tainan, Taiwan
4 Department of Pathology, National Cheng Kung University Hospital, College of Medicine, National Cheng Kung University, Tainan, Taiwan
5 Department of Dermatology, National Cheng Kung University Hospital, College of Medicine; 5International Research Center for Wound Repair and Regeneration; Institute of Clinical Medicine, College of Medicine, National Cheng Kung University, Tainan, Taiwan
|Date of Submission||01-Sep-2019|
|Date of Decision||14-Jan-2020|
|Date of Acceptance||05-Feb-2020|
|Date of Web Publication||30-Apr-2020|
Dr. Chao-Kai Hsu
Department of Dermatology, National Cheng Kung University Hospital, College of Medicine, National Cheng Kung University, Tainan
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Yang HS, K Guevara BE, Lee KT, Wu CL, Lee JY, Hsu CK. Lupus erythematosus/lichen planus overlap syndrome in a breast cancer patient receiving aromatase inhibitor: A case report and review of the literature. Dermatol Sin 2020;38:129-30
|How to cite this URL:|
Yang HS, K Guevara BE, Lee KT, Wu CL, Lee JY, Hsu CK. Lupus erythematosus/lichen planus overlap syndrome in a breast cancer patient receiving aromatase inhibitor: A case report and review of the literature. Dermatol Sin [serial online] 2020 [cited 2021 Sep 23];38:129-30. Available from: https://www.dermsinica.org/text.asp?2020/38/2/129/283529
Aromatase inhibitors (AIs), including anastrozole, letrozole, and exemestane, are emerging treatments for breast cancer. The cutaneous adverse effects associated with AIs are rare, including vasculitis, erythema nodosum, and subacute cutaneous lupus erythematosus (LE). Here, we report an 80-year-old female with breast cancer, who developed LE/lichen planus (LP) overlap syndrome after 4 months of letrozole treatment.
An 80-year-old female presented with multiple asymptomatic erythematous, macules, and flat-topped papules, mainly on the sun-exposed areas for 1 month [Figure 1]. The eruption occurred after a 4-month letrozole treatment (2.5 mg/day) for breast cancer (pT3N0M0, Stage IIB). There was no other associated symptom, while hematologic and biochemical tests were within the normal limits. Autoimmune screening revealed a positive antinuclear antibody at a titer of 1:640 speckled pattern, anti-Ro/SSA, and anti-La/SSB.
|Figure 1: (a) Numerous erythematous and violaceous, flat-topped papules, and plaques are noted on the face and (b) the forearms. (c) Whitish plaques with minor erosions are found on her lower lip|
Click here to view
A biopsy specimen taken from an erythematous plaque on the right forearm showed epidermal hyperplasia, wedge-shaped hypergranulosis, a saw-tooth appearance of rete ridges, and a moderate-to-dense perivascular and patchy lichenoid infiltrate of lymphocytes in the upper dermis [Figure 2]a and [Figure 2]b. Focally, the epidermis was flattened with vacuolar interface change and thickening of the basement membrane zone highlighted by Periodic acid–Schiff stain [Figure 2]c and [Figure 2]e. In addition, there were lymphocytic infiltrates around the hair follicle focally [Figure 2]d. Another biopsy on the dorsal hand showed similar findings, and the direct immunofluorescence study revealed subepidermal immunoglobulin M and C3-positive cytoid bodies in the upper dermis [Figure 2]g and [Figure 2]h. Further, immunohistochemistry study of CD123 highlighted plasmacytoid dendritic cells in the dermal infiltrate [Figure 2]f. Taken together, the findings were consistent with LE/LP overlap syndrome. Using the World Health Organization Uppsala Monitoring Center system for causality assessment, the association between LE/LP overlap syndrome and letrozole in the present case was assessed as “probable/likely.” Skin lesions got improved after switching from letrozole to tamoxifen with a 1-week topical treatment of a mid-potency steroid agent. No recurrence was noted over the 8-month follow-up period.
|Figure 2: (a) The biopsy specimen from the right forearm reveals epidermal hyperplasia with a lichenoid lymphocytic infiltrate in the upper dermis (H and E, scanning view). (b) The epidermal hyperplasia is characterized by saw-tooth appearance and wedge-shaped hypergranulosis (H and E, ×200). (c) To the right side of the section, the epidermis is atrophic with vacuolar interface change (H and E, ×200). (d) Focally, there are lymphocytic infiltrates around the hair follicle (H and E, ×100). (e) Periodic acid–Schiff staining highlights the thickened basement membrane zone (×400). (f) Immunohistochemistry study of CD123 highlights plasmacytoid dendritic cells in the dermal infiltrate (×200). (g) Direct immunofluorescence study reveals immunoglobulin M-positive cytoid bodies, and (h) clusters of C3-positive cytoid bodies in the papillary dermis (×400)|
Click here to view
AIs have demonstrated to be superior to tamoxifen in the first-line therapy of postmenopausal women with metastatic breast cancer. AIs may cause several adverse effects, including osteoporosis, arthralgia, myalgia, and other musculoskeletal symptoms. The cutaneous adverse effects associated with AIs are rarely reported, including vasculitis, erythema nodosum, and subacute cutaneous LE., To our knowledge, LE/LP overlap syndrome induced by letrozole has not been reported.
LE/LP overlap syndrome is rare and characterized by verrucous or lichenoid lesions on the head, neck, trunk, and upper extremities. These lesions show combined features of both LP and LE. The etiology of LE/LP overlap syndrome is unknown, and the proposed causes include drugs, autoimmune disorders, viral infections, and genetic predisposition. The drugs reported that can induce LE/LP overlap syndrome include isoniazid, procainamide, and acebutolol. As to the mechanism of LE/LP overlap syndrome induced by letrozole, it has been proposed that the decreased estrogen level may cause dysregulation of plasmacytoid dendritic cells, which have been shown to play a role in the pathogenesis of both LE and LP. This hypothesis is supported by the reports of subacute cutaneous LE induced by anastrozole. In addition, the tricyclic structure, triazoles of letrozole may cause the drug to be a possible photosensitizer. Ultraviolet lights may damage DNA and subsequently activate plasmacytoid dendritic cells through the activation of toll-like receptors. Different to AIs, tamoxifen is a selective estrogen receptor modulator that is associated with increased serum levels of estrogens. In addition, tamoxifen metabolites have been proved as active inhibitors of aromatase. The complex mechanisms of tamoxifen may explain its paradoxical effects on LE. Further studies are still warranted.
To our knowledge, LE/LP overlap syndrome induced by letrozole has not been documented in the English literature. Awareness of AIs-induced cutaneous adverse reactions provides important information for physicians, and the decision to discontinue medication depends on the severity of the side effect.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given her consent for her images and other clinical information to be reported in the journal. The patient understands that her name and initials will not be published and due efforts will be made to conceal her identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Hamadeh IS, Patel JN, Rusin S, Tan AR. Personalizing aromatase inhibitor therapy in patients with breast cancer. Cancer Treat Rev 2018;70:47-55.
Jhaveri K, Halperin P, Shin SJ, Vahdat L. Erythema nodosum secondary to aromatase inhibitor use in breast cancer patients: Case reports and review of the literature. Breast Cancer Res Treat 2007;106:315-8.
Trancart M, Cavailhes A, Balme B, Skowron F. Anastrozole-induced subacute cutaneous lupus erythematosus. Br J Dermatol 2008;158:628-9.
Tziotzios C, Lee JY, Brier T, Saito R, Hsu CK, Bhargava K, et al
. Lichen planus and lichenoid dermatoses: Clinical overview and molecular basis. J Am Acad Dermatol 2018;79:789-804.
Inalöz HS, Chowdhury MM, Motley RJ. Lupus erythematosus/lichen planus overlap syndrome with scarring alopecia. J Eur Acad Dermatol Venereol 2001;15:171-4.
Saadeh D, Kurban M, Abbas O. Update on the role of plasmacytoid dendritic cells in inflammatory/autoimmune skin diseases. Exp Dermatol 2016;25:415-21.
Kim WU, Sreih A, Bucala R. Toll-like receptors in systemic lupus erythematosus; prospects for therapeutic intervention. Autoimmun Rev 2009;8:204-8.
Fumal I, Danchin A, Cosserat F, Barbaud A, Schmutz JL. Subacute cutaneous lupus erythematosus associated with tamoxifen therapy: Two cases. Dermatology 2005;210:251-2.
[Figure 1], [Figure 2]